Inhalant Abuse

To access the remainder of this piece of premium content, you must be registered with Firehouse.Already have an account? Login

Register in seconds by connecting with your preferred Social Network:

Required
Required
Required
Required
Required
Required
Required
Required
Required
Required

Community substance abuse trends have become all to common for the EMS responder to readily identify. As the front-line medical presence in the war on drugs, it seems like the pre-hospital professional is always the first to recognize the emergence of a substance's popularity by the "body count" we have been confronted with over the course of a week or month.

The EMS community has lived through the cocaine invasion of the 1980s and early '90s; the rise of designer drugs such as "X," "MDMA" and "Special K"; and the resurgence of high-grade heroin and a variety of offshoots known by street names like "Tango & Cash," "Super Buick" and "Polo," to name just a few. In each of these situations we were confronted with an illegal drug that, at times, was difficult to obtain due to cost, availability or access to a dealer.

When the purity or composition of a drug is changed or increased, as was the case with some of the aforementioned heroin events, the effects are immediately felt by EMS providers. All too often, responders found multiple overdose or cardiac/respiratory arrest patients. In these instances the scenes themselves or bystanders gave us the clues we needed.

What we must now face as EMS practitioners is not an illegal substance. It is not difficult to obtain and has an increasing popularity of almost epidemic proportion among the youth of this country: inhalant abuse. In many instances, it will be your clinical experience and education that will assist you in identifying the reasons your patient has an altered mental state, is unconscious or in cardiac arrest.

Inhalant abuse has been called the "cocaine of the '90s" because of its escalating popularity. It is extremely addictive and deadly, and its popularity has increased exponentially. It is reported that "Nationwide, nearly one in four seventh graders has tried it" (The Post & Courier, Charleston and North Charleston, SC).

The U.S. Substance Abuse and Mental Health Services Administra-tion (SAMHSA) reported that in any given month almost 500,000 children from 12 to 17 years of age are using or experimenting with inhalants. The SAMHSA research has shown that in 1995 almost 700,000 people of all ages experimented with inhalants for the first time. The National Institute on Drug Abuse (NIDA) documented that in 1995 about 22% of eighth graders in the United States have tried a form of inhalant. That ranks inhalants third for substance abuse after alcohol and tobacco. In higher grades it is reported that marijuana replaces inhalants in the third ranking but throughout school years inhalant abuse exceeds all other illicit drugs (National Inhalant Prevention Coalition).

More than 1,000 household items are capable of being intentionally abused. In the case of inhalants, the user is either "sniffing" (inhaling through the nose) or "huffing" (inhaling through the mouth) to achieve a high. One difficult aspect of this type of abuse is that the items being inhaled are legal and have lawful uses. These items are easily available in homes, garages or stores, making access a non-issue for the abuser.

Main categories of substances used for inhalant abuse are volatile solvents, anesthetics, nitrites and aerosols. Substances that are abused frequently include carbon-tetrachloride, gasoline, butane, propane, correction fluid, vegetable cooking spray and dessert topping sprays. The legal access and possession of these substances and their low prices make them inviting to users, especially children. In most cases, the unfamiliarity of parents or adult supervision with the products' inhalation abuse potential increases the attraction.

Identification of a patient who is presenting as a result of inhalant abuse can be difficult. This scenario will require the responder to have a heightened sense of awareness at the scene and with the patient. The responding medic or EMT should look for telltale signs a chemical breath odor emanating from the patient or spent aerosol containers, rags, articles of clothing or towels with chemical odors lying about the patient. In many instances, the interview of bystanders will result in a confirmation of your suspicions. During the physical assessment and interview of the patient, confirming indicators such as paint or stains on skin or clothing or nasal or oral inflammation with a chemical odor will assist the EMS provider in reaching a final determination and presumptive patient diagnosis.

In all cases, remain cognizant of the patient's behavior. The potential for hallucinations and violent outbursts due to hypoxia and/or chemical toxicity is prevalent. Local protocol permitting, patient restraints may be required during treatment and transportation to protect the patient from self-inflicted injuries and the crew from being injured. The medical presentation of this patient can take on a varied range dependent on type and quantity of product abused. Some of the more common conditions secondary to inhalation abuse are:

  • Sudden sniffing death. Consistent with chemical exposure/ overdose, these patients experience a significant cardiac event (arrhythmia) and subsequently go into cardiac arrest. As with any arrest patient, the standard ACLS protocols and physician-directed treatment should be followed. It is noteworthy that "according to many medical professionals …few young people are successfully resuscitated following inhalant induced cardiac arrhythmias" (EmergencyNet News).
  • Suffocation/asphyxia. As with all patients with this condition, securing an airway, hyperventilation and monitoring for vital signs with rapid transportation is the rule.
  • Seizures. As with any seizure patient, supportive care, airway maintenance, oxygen and monitoring are required. Should the patient's seizures fall within the guidelines for Status Epilepticus, contact with medical control and local protocol should direct your treatment. Rapid treatment and transportation are required.

Note: Stripping the patient of clothing may be required due to excessive exposure to the chemicals abused. This will prevent the medic or EMT treating the patient from being overcome by the fumes of these products. As with any other hazardous materials exposure patient, when the situation warrants it (gross contamination with product), consideration should be given to patient decontamination to avoid the complications of cross contamination or exposure during treatment and transportation of the patient.

Local EMS medical directors are encouraged to review medical treatment protocols to ensure efficacy with patients being seen as a result of inhalant abuse. Some physicians have expressed concerns about the use of epinephrine on these patients due to possible cardiac sensitization (EmergencyNet News).

Each year, EMS providers are confronted with new and complex problems that require us to review how we do business. Inhalant abuse is one of those problems. Along with the heightening of our street sense, the strengthening of our medical knowledge and abilities, we need to incorporate in our public education programs an anti-inhalant abuse theme. Collectively working with other emergency response and social service entities we can help to stem the tidal wave of inhalant abuse.

Thanks to C. L. Staten of the Emergency Response and Research Institute, Chicago, for his research assistance. For more information on inhalant abuse, contact Synergies at 800-269-4237. Synergies is a non-profit corporation based in Austin, TX, and directed by the Texas Prevention Partnership.

Adhesives:

  • Model airplane glue
  • Rubber cement
  • Household glue

Aerosols:

  • Spray paint
  • Hair spray
  • Deodorant
  • Fabric protector
  • Air freshener

Anesthetics:

  • Nitrous oxide
  • Chloroform
  • Ether

Food Products:

  • Vegetable cooking spray
  • Dessert topping spray

Gases:

  • Nitrous oxide
  • Butane
  • Propane
  • Helium

Nitrates:

  • Amyl
  • Butyl (video head cleaner)
  • Nitrate room deodorizers
  1. "Poppers"
  2. "Locker Room"
  3. "Rush"

Solvents & Gases:

  • Paint thinner
  • Correction fluid
  • Toxic markers
  • Pure toluene
  • Lighter fluid
  • Gasoline
  • Octane booster
  • Carburetor cleaner
  • Nail polish remover

Source: Synergies

SYMPTOMS OF INHALANT ABUSE

  • Paint or stains on skin or clothing
  • Spots or sores around mouth
  • Red or runny eyes or nose
  • Chemical breath odor
  • Intoxicated, dazed or dizzy appearance
  • Nausea
  • Anxiety, excitability, irritability

Source: "Understanding the Inhalant User" Texas Commission on Alcohol and Drug Abuse


Paul M. Maniscalco is a deputy chief/paramedic with the FDNY Bureau of EMS. He is past president of the National Association of EMTs and is an adjunct faculty member of the National Fire Academy in Emmitsburg, MD. John D. Sinclair is assistant chief/paramedic with Central Pierce Fire & Rescue in Tacoma, WA. He is the International Association of Fire Chiefs (IAFC) EMS Section secretary and an adjunct faculty member of the National Fire Academy.

Loading